Niaspan and Muscle Pain

If you're taking Niaspan and muscle pain becomes a problem, your healthcare provider may recommend adjusting your Niaspan dosage or switching to a different cholesterol medication. You should call your doctor immediately if you experience muscle pain, tenderness, or weakness, especially if you also have a fever or feel ill. These symptoms may sometimes indicate a serious condition known as rhabdomyolysis (serious breakdown of muscle).

Niaspan and Muscle Pain: An Introduction

While most people tolerate Niaspan® (niacin extended-release) well, there are possible side effects that can occur. For people taking Niaspan, muscle pain is a possible side effect. However, in previous clinical studies, muscle pain occurred in less than 5 percent of people taking Niaspan.
 

Niaspan and Muscle Pain -- What to Watch For

Most people who have muscle pain while taking Niaspan have no other muscle symptoms. However, in rare cases people can develop a serious problem with their muscles (known as rhabdomyolysis) while taking Niaspan along with a statin (also known as HMG-CoA reductase inhibitors). Statins include:
 
Rhabdomyolysis is very serious because it can cause muscles to break down, which can cause the kidneys to stop working properly (acute kidney failure) and in some cases result in loss of life.
 
If while taking Niaspan you develop muscle pain, tenderness, or weakness (especially if you also have a fever or feel ill), call your healthcare provider immediately. This could be a sign that you have a serious condition that needs treatment right away.
 
Warning: 10 Hidden Sources of Lactose

Niaspan Drug

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.